Study: Antibiotics Linked to Kidney Stones
Sunday, May 13, 2018 at 8:58AM
Editor

If you or your child is taking an antibiotic, new research suggests you might want to watch closely for signs that kidney stones might be developing.

"We found that five classes of commonly prescribed antibiotics were associated with an increased risk of kidney stones," explained study author Dr. Gregory Tasian.

That increased risk appeared to linger for three to five years, and pediatric patients were the most vulnerable to developing the painful condition.

The findings echoed those of prior studies, "although we did not know which specific classes of antibiotics would be associated with an increased risk of stones and which ones would not," Tasian added.

Tasian is an assistant professor of urology and epidemiology with the University of Pennsylvania Perelman School of Medicine.

The five antibiotic classes newly linked to kidney stone risk included sulfas (Bactrim, Gantanol); cephalosporins (Keflex); fluoroquinolones (Cipro); nitrofurantoin/methenamine (Macrobid, Hiprex); and broad-spectrum penicillins. No risk was observed among seven other classes of oral antibiotics.

Tasian stressed that this doesn't mean people should avoid antibiotics when they're truly needed.

They do support "the judicious and appropriate use of antibiotics, and reducing inappropriate use of antibiotics," Tasian noted.

Kidney stones arise following mineral build-up in a patient's urine. In some cases, small solid pebbles pass through the urinary tract without symptoms, while other people experience blood in the urine alongside sharp pain in the back, side, lower abdomen or groin.

Tasian noted that over the last three decades kidney stone incidence has skyrocketed by 70 percent, largely among children and adolescents.

Article originally appeared on The Anderson Observer (http://andersonobserver.com/).
See website for complete article licensing information.